Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Kansas City, MO

May 22, 2020Andrew County, Holt County, Nodaway County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 22, 2020, 9:45 PM CDT for Andrew County, Holt County, Nodaway County, Missouri; Doniphan County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 9:45 PM CDT (02:45 UTC)
Expired
May 22, 2020, 10:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Doniphan County, KS, Andrew County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:02 PM CDTHAIL 1Fillmore, MO
May 22, 10:10 PM CDTTSTM WND DMG5 Sse Fillmore, MOROAD SIGN BLOWN DOWN, TREE LEAVES STRIPPED, LIMBS DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS53 KEAX 230245
SVREAX
KSC043-MOC003-087-147-230330-
/O.NEW.KEAX.SV.W.0066.200523T0245Z-200523T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
945 PM CDT Fri May 22 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  East central Doniphan County in northeastern Kansas...
  Eastern Holt County in northwestern Missouri...
  Southwestern Nodaway County in northwestern Missouri...
  Andrew County in northwestern Missouri...

* Until 1030 PM CDT.

* At 945 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Blanchard to near Burlington
  Junction to 8 miles east of Maitland to near Fillmore, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Savannah, Troy, Maitland, Amazonia, Fillmore, Barnard, Bolckow,
  Graham, Rosendale, Arkoe and Rea.

This includes the following highways...
 Interstate 29 between mile markers 55 and 72.
 Interstate 229 between mile markers 12 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4032 9476 3989 9472 3978 9511 4022 9508
TIME...MOT...LOC 0245Z 221DEG 20KT 4050 9516 4044 9497 4019 9491 3998
9498

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
1 follow-up statement
808 
WWUS53 KEAX 230311
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1011 PM CDT Fri May 22 2020

KSC043-MOC087-230321-
/O.CAN.KEAX.SV.W.0066.000000T0000Z-200523T0330Z/
Doniphan KS-Holt MO-
1011 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DONIPHAN AND
EASTERN HOLT COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3989 9472 3983 9491 3986 9494 3988 9493
      3990 9495 3996 9495 4025 9499 4032 9476
TIME...MOT...LOC 0311Z 221DEG 20KT 4060 9505 4054 9486 4029 9480 4008
9487

$$

MOC003-147-230330-
/O.CON.KEAX.SV.W.0066.000000T0000Z-200523T0330Z/
Nodaway MO-Andrew MO-
1011 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTH CENTRAL NODAWAY AND CENTRAL ANDREW COUNTIES...

At 1011 PM CDT, severe thunderstorms were located along a line
extending from Braddyville to near Hopkins to near Maryville to 6
miles northeast of Fillmore, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Savannah, Amazonia, Barnard, Bolckow, Rosendale, Arkoe and Rea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9472 3983 9491 3986 9494 3988 9493
      3990 9495 3996 9495 4025 9499 4032 9476
TIME...MOT...LOC 0311Z 221DEG 20KT 4060 9505 4054 9486 4029 9480 4008
9487

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:53 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 22, 5:53 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT Fri May 22 2020

.Discussion...
Issued at 356 PM CDT FRI MAY 22 2020

Forecast concerns for today are squarely on the potential for storms
this eveing in northeast Kansas and northwest Missouri, but in
general we will see a rather unsettled weather pattern
prevail through holiday weekend and next work week.

Looking at satellite imagery this afternoon, a large trough is noted
to our west, with its axis swinging onshore across the Pacific
northwest earlier today. Leading the western trough is a compact
shortwave lifting northeast across the Central Plains, currently
spinning over the border between north central Kansas and south central
Nebraska. Early this morning this lifting shortwave trough sparked a
line of storms that swept east across Kansas into Missouri. Some
severe weather was noted at various times with that morning line
of storms, but a general lack of instability across northern
Missouri helped steer the bulk of the rain and stronger
thunderstorm activity across southern Missouri into Arkansas,
leaving behind a fading line of showers sweeping northeast across
western Missouri this afternoon.

For the rest of the afternoon and overnight hours, we will be
watching the center of the shortwave trough spinning its way from
north central Kansas east-northeast through southeast Nebraska and
northwest Missouri. Concerns are that the cold core of this
shortwave, when combined with some surface temperature recovery, may
be more than sufficient to help generate another round of
thunderstorms this evening as the trough moves through. The activity
we end up with will be dependent on how temperatures recover late
this afternoon, with warmer temperatures pointing at stronger
storms. That said, if we can get some steep low level lapse rates,
with the modest deep layer shear typical of the center of a
circulation like this, an isolated tornado cannot be ruled out this
evening. This is a very conditional potential, and is restricted to
locations along the Kansas-Nebraska border into the far northwest
counties of Missouri, north of St Joseph and west of Bethany.
Fortunately, the threat wont last long as the evening cools, and
we lose the needed instability to drive the surface based storms;
they will likely transition to being more elevated in nature
taking any lingering concerns for a tornado with it. Otherwise, we
will need to watch in general for storms rotating under the
trough this evening as they might reach as far south as northern
Kansas City. The storms south of St Joseph will be dominated by
heavy rain and lightning with a small threat of hail or gusty
winds. Current timing for any of this evenings activity is pointing
at the hours between 7 PM and 10 PM tonight.

For Saturday and through the holiday weekend...We will see today's
shortwave trough continue to shift northeast, leaving behind a
deepening trough well to our west, and a warming ridge over the
Plains States for Saturday. This will allow temperatures to bound
into the 80s, making for a hot and humid start to the holiday
weekend. Along with the return of warmer temperatures the threat of
stormy weather will return Saturday night, increasing Sunday
afternoon, and persisting through Monday as the western trough
starts to slowly edge into the Plains. Strongest storms look
likely Sunday afternoon and evening thanks to the juxtaposition of
surface heating and the dynamics of the approaching large
synoptic trough. Monday will likely see a continuation of Sunday
night's activity, though severe chances may be much reduced as the
general atmosphere locally will be well worked over by Memorial
Day.

Otherwise, of interest, looking at models next week, indication are
that the western trough that edges into the region this weekend
might pinch off a cutoff low across the southern Plains, which may
take the edge off the heat next work week compared to the holiday
weekend. But, this also might result in cloud cover and showers on
and off through the work week as we will be north of the cutoff
low.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 552 PM CDT FRI MAY 22 2020

Periods of MVFR ceilings mainly north of KMCI and Metro area tonight
a few showers and isolated thunderstorms are expected from KMCI
northward through midnight to 1 to 2 AM before moving east of TAF
sites. Winds will shift from SE to SW after midnight as low pressure
system shifts to the east overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Christensen
Hazardous weather outlook, May 22, 4:46 AM CDT, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
446 AM CDT Fri May 22 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
446 AM CDT Fri May 22 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few area of showers and storms early this morning. A broken line
of storms will arrive later this morning through the early afternoon.
A few strong to severe storms are possible, mainly south of I-70,
with up to half dollar sized hail and strong winds up to 60 mph
being the main concerns. A second round of a few storms is then
expected across northwest MO and northeast KS tonight after sunset. A
strong storm or two is possible with up to quarter-sized hail and
winds up to 60 mph being the main concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Multiple rounds of storms expected Sunday through Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:38 PM CDTSevere Thunderstorm WarningEAXHolt37 min
May 22, 9:07 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt38 min
May 22, 10:29 PM CDTSpecial Weather StatementEAXAndrew, Nodaway46 min
May 22, 11:12 PM CDTSpecial Weather StatementEAXGentry48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.